Minnesota, 2018Flooding in Minnesota, June 21 to 27, 2018
June 21 to 27, 2018 · NWS FSD · 5 events in 3 counties and zones
Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 2 to 5 inches of rainfall, inundating crop and pasture land.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Primed by 1 to 3 inches of rainfall on June 17-18, starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains during the following week. High precipitable water and persistent lift forcing resulted in a widespread 2 to 5 inches of rainfall, inundating crop and pasture land.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 4:56 AM CST, 4 minutes earlier.
Area forecast discussion, Jun 21, 4:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 AM CDT Thu Jun 21 2018
.SHORT TERM...(Today and Tonight)
Issued at 311 AM CDT Thu Jun 21 2018
Impressive satellite imagery early this morning of the potent upper
level low shows its center between Sioux City and Omaha along the
IA/NE border. This continues to allow for a wide swath of
moderate rainfall to its north and west with a well pronounced dry
slot pushing through NW Iowa. Rainfall reports from across and
near the Flash Flood Watch area have been impressive with several
reports in excess of the 2 to 4 inch range. This has led to
numerous issues with flooded roadways and rising rivers.
As we move through the daytime hours, this system should gradually
sink to the south and pull the better dynamics with it. Expect areas
of showers to continue into the afternoon hours across our southeast
half, but with fading upper level support, should see more of a
broken shower characteristic rather than the persistent moderate
rain observed Wednesday/Wednesday night. Rainfall rates should also
be fading through the day with any shower activity. Nonetheless,
area rivers will continue to respond with some moderate to even
major river flooding forecast from the River Forecast Center. Even
as the rain slowly fades, those near area water ways will want to
stay alert and prepared for any necessary action.
Outside of the rain, don't expect much change in temperatures
compared to yesterday with clouds hanging tough through the day.
Temperatures may rebound a couple degrees up near Huron where rain
will be quicker to exit but overall expect mainly mid to upper 60s
across our southeast half and 70s across our northwest half.
.LONG TERM...(Friday through Wednesday)
Issued at 311 AM CDT Thu Jun 21 2018
Minimal time was spent on the extended forecast with the active
ongoing flooding concerns. Overall, should dry out briefly for
Friday before a lead wave approaches and will bring renewed precip
chances for Saturday. A more significant system arrives early next
week and will feature decent shower and thunderstorm chances.
Overall pattern doesn't favor widespread severe weather although
will need to keep an eye on the Monday/Tuesday timeframe for perhaps
another threat of some locally heavy rainfall. Temperatures will
gradually moderate into the weekend with 80s becoming more common by
early to mid next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 556 AM CDT Thu Jun 21 2018
Widespread showers continue at KFSD/KHON this morning and will
eventually expand back into KSUX by around mid morning.
Additionally, MVFR to IFR stratus continues to root itself near
and south and east of a KYKN to KFSD to KMML line. Rain will be
slow to exit but will gradually taper off from northwest to the
southeast through the day along with the southeastward retreating
stratus deck.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ062-065>071.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ089-090-098.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001>003-
012>014.
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ013-014.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...KalinHazardous weather outlook, Jun 21, 2:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
350 AM CDT Thu Jun 21 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
350 AM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers will very slowly taper off from northwest to southeast
through the daytime hours today, perhaps lingering in northwest
Iowa into the evening. Rainfall rates and amounts are expected to
be significantly less than Wednesday, although may continue to
stress already saturated soil.
Area rivers and streams have respond to the recent rainfall and
will continue to rise. River flooding is expected in some
locations and thus those with interest along area rivers will want
to remain alert and take action if necessary.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional shower and thunderstorms are possible Saturday and
early next week. Area rivers are expected to remain running
high, perhaps above flood stage at some locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Flood, Lincoln
- When
- June 21, 5:00 AM CST to June 27, 5:00 AM CST
- Where
- Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.350, -96.140
A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe, 2.79 inches at Minneota and 1.84 inches at Marshall. Minor flooding occurred with significant amounts of crop and pasture land inundated as the Redwood River at Russell (gage site RUSM5) crested 1.7 feet above flood stage on June 24. The river dropped below flood stage on June 27.
Flood, Lyon
- When
- June 21, 5:00 AM CST to June 27, 5:00 AM CST
- Where
- Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.400, -96.080
A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe, 2.79 inches at Minneota and 1.84 inches at Marshall. Minor flooding occurred with significant amounts of crop and pasture land inundated as the Redwood River at Russell (gage site RUSM5) crested 1.7 feet above flood stage on June 24. The river dropped below flood stage on June 27.
Flood, Lyon
- When
- June 24, 10:00 PM CST to June 25, 2:00 AM CST
- Where
- Lyon County, 2.03 mi SE of Lynd to 2.55 mi NE of Marshall
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.360, -95.850
A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe, 2.79 inches at Minneota and 1.84 inches at Marshall. Minor flooding occurred with significant amounts of crop and pasture land inundated as the Redwood River at Marshall (gage site MSHM5) briefly crested 0.4 feet above flood stage on June 25.
Flood, Lincoln
- When
- June 25, 6:00 PM CST to June 27, 4:00 AM CST
- Where
- Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.260, -96.320
A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe. Minor flooding occurred with significant amounts of crop and pasture land inundated as Flandreau Creek near Flandreau (gage site FCRS2) crested 1.2 feet above flood stage on June 26. The river dropped below flood stage on June 27.
Flood, Pipestone
- When
- June 25, 6:00 PM CST to June 27, 4:00 AM CST
- Where
- Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.197, -96.351
A week of periodic heavy rainfall ending June 26 resulted in a widespread 2 to 5 inches of rainfall, much of which occurred on June 20 and 24. Weekly rainfall totals reached 4.08 inches 6 miles east of Ivanhoe. Minor flooding occurred with significant amounts of crop and pasture land inundated as Flandreau Creek near Flandreau (gage site FCRS2) crested 1.2 feet above flood stage on June 26. The river dropped below flood stage on June 27.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770469, 770471, 770474, 770478, 770479.